North Carolina, 2005

Tornadoes and Flash Flood in North Carolina, July 7, 2005

July 7, 2005 · NWS RAH · 12 events in 8 counties and zones

8 thunderstorm wind, 3 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 7, 9:30 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 7, 9:30 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT THU JUL 7 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
POTENTIAL FOR ACTIVE WEATHER THIS AFTERNOON ACROSS CENTRAL NC AS
SURFACE ANALYSIS DEPICTS WEAK SURFACE BOUNDARY STRETCHING FROM
SOUTHERN PIEDMONT NE INTO SE VA. AIRMASS SOUTH OF BOUNDARY HEATING
UP AND WILL RESULT IN MODERATELY UNSTABLE AIRMASS WITH POTENTIAL FOR
CAPE VALUES 2-3K J/KG. OTHER SEVERE PARAMETERS INDICATE CONDITIONS
FAVORABLE FOR LOW TOP SUPERCELL DEVELOPMENT AS BULK RICHARDSON
NUMBER IN THE MID/UPPER 30S AND LCL HOVERING JUST BELOW 3K FT. IN
ADDITION...SHOULD SEE ENHANCED LOW LEVEL SHEAR THIS AFTERNOON ALONG
AND NORTH OF BOUNDARY AS LOW PRESSURE AREA (ONCE T.S. CINDY) TRAVELS
NE OVER WESTERN SECTIONS THIS AFTERNOON/EARLY EVENING.

TORNADO WATCH OVER THE NRN THIRD OF AREA UNTIL 20Z. WATCH MAY NEED
TO BE EXTENDED FURTHER EAST LATER THIS AFTERNOON.

AS FAR AS SHORT TERM GRIDS...BUMPED MAX TEMPS UP A COUPLE OF
DEGREES...MORE SO SE...AS CLOUD COVER SLOW TO THICKEN/LOWER.

WILL MAINTAIN FFA AS IS FOR NOW AS 12Z U/A ANALYSIS DEPICTS CORE OF
850MB WINDS AIMED AT WESTERN PIEDMONT. PLUS DUAL JET STRUCTURE NOTED
AT 250MB...INCREASING/ENHANCING UPPER LEVEL DIVERGENCE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 640 AM EDT THU JUL 7 2005)

SHORT TERM (REST OF TODAY)...
AN UPDATE HAS BEEN ISSUED BECAUSE OF MORE BREAKS IN THE
CLOUDINESS... APPARENTLY DUE TO SUBSIDENCE TO THE EAST OF CINDY
REMNANTS... WITH EXPECTED INCREASE IN MAXIMUM TEMPERATURES AND DELAY
IN ARRIVAL OF SHOWERS AND TSTMS INTO THE AREA. -RFG

PREVIOUS DISCUSSION...
(ISSUED 220 AM EDT THU JUL 7 2005)

SHORT TERM (TODAY)...
TODAY-TNGT...CINDY REMNANTS CROSS THE AREA WITH THE LOW PRESSURE
CENTER RUNNING UP THE NC APPALACHIANS TODAY AND INTO WRN VA TNGT.
IT SHOULD BE AN ACTIVE WEATHER PERIOD WITH POTENTIAL FOR HEAVY RAIN
AND FLASH FLOODING IN THE WRN THIRD OF THE CWA AND SVR TSTMS IN THE
ERN 2/3RDS...ESPECIALLY SANDHILLS/COASTAL PLAIN FROM AROUND 15Z
THROUGH THIS AFTERNOON.  UPPER DIVERGENCE ON THE NORTH SIDE OF THE
LOW AND A DIFFLUENT 850-300 MB SHEAR VECTOR PATTERN FAVOR HEAVIEST
RAIN TO OUR WEST...BUT A PRE-EXISTING SFC BOUNDARY WILL PROVIDE AN
EASTERN EXTENSION TO THE THREAT OF HEAVY RAIN AND FLASH FLOODING
INTO OUR WESTERN PIEDMONT ZONES UNTIL EARLY TONIGHT.

THE SFC BOUNDARY WILL ALSO ENHANCE LOW LEVEL SHEAR AND HELICITY AND
BOTH GFS AND NAM HAVE SHOWN GOOD CORRELATION WITH CURRENT ACTIVE
CONVECTIVE BAND IN N GA AND MAX MID LEVEL THETA-E LAPSE/ DRY
INTRUSION. MODELS...ESP HIGHER RES NAM...DEPICT 2-3 OF THESE
INTRUSIONS TO THE E OF THE CINDY LOW AND INTO OUR SANDHILLS AND
COASTAL PLAIN ZONES BY THIS AFTERNOON.  THIS LEADS TO AN ENHANCED
RISK OF SUPERCELLS AND ISOLATED TORNADOES IN THE AREA.

HIGHS NEAR 80 IN THE TRIAD TO NEAR 90 IN THE SE TIER.  HIGH DEWPOINT
AIR AND RESIDUAL LOW CLOUDS SHOULD KEEP TEMPERATURES UP WITH MINS OF
69-74 OVERNIGHT.

FRI-FRI NGT...A SURFACE TROUGH AND UPPER SHEAR ZONE REMAIN OVER THE
PIEDMONT IN THE WAKE OF THE CINDY LOW. MODEL SOUNDINGS SHOW SOME
MIDLEVEL SUBSIDENCE WARMING AND DRYING...BUT STILL SUFFICIENT
INSTABILITY AND WITH CONFLUENT SURFACE FLOW...SCATTERED TSTMS SHOULD
RESULT WITH HEATING DURING THE DAY...LINGERING INTO THE EARLY NIGHT
AS THE GFS SHOWS ENHANCED DIVERGENCE AND OMEGA WITH A TRANSIENT
PERTURBATION IN THE NRN STREAM.  HIGHS 87-93. LOWS 69-73.

SAT-SAT NGT...GFS/UKMET/ECMWF SHOW DENNIS TO THE WEST OF CUBA SAT
AND AN UPPER RIDGE BRIDGING FROM THE ATLANTIC TO THE MID MS VLY
ACROSS NC.  A WEAK SFC TROUGH IN THE COASTAL PLAIN MAY RESULT IN
ISOLATED TSTMS...OTRW SUBSIDENCE ALOFT SHOULD HINDER DEEP
CONVECTION. ABOVE NORMAL TEMPERATURES ARE LIKELY.  HIGHS 89-94. LOWS
70-75. -RFG

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
BEYOND SATURDAY AND INTO THE EARLY PART OF THE NEXT WORK WEEK...
CENTRAL NORTH CAROLINA IS IN UPPER RIDGING BETWEEN THE UPPER LOW OFF
THE NORTHEAST COAST AND THE CURRENT FORECAST TRACK OF DENNIS.  HOW
DENNIS EVENTUALLY TRACKS WILL...OF COURSE...HAVE IMPLICATIONS ON THE
LONG TERM CENTRAL NORTH CAROLINA FORECAST.  AT THIS POINT...A
CONSERVATIVE APPROACH IS BEST WITH JUST SLIGHT CHANCES FOR SHOWERS
IN THE GRIDDED FORECASTS TUESDAY AND WEDNESDAY. -DJF

AVIATION...
EARLY PORTIONS OF THE TAFS WILL DEAL WITH A SLOWLY LOWERING
ALTOSTRATUS DECK AS THE REMNANTS OF CINDY LIFT UP THE SPINE OF THE
APPALACHIANS. RAIN SHIELD WILL REACH GSO/INT AREA IN THE MID
MORNING...ALTHOUGH A FEW LIGHT SPITS ARE POSSIBLE EARLIER OUT OF THE
MID DECK. INSTABILITY WILL BE STRONGER IN THE EAST THIS AFTERNOON
DUE TO MID LEVEL DRY AIR AND FILTERED INSOLATION WHICH WILL ALLOW
TEMPS TO HIT THE UPPER 80S. CONDITIONS WILL REMAIN VFR OUTSIDE OF
HEAVIER SHOWERS TODAY...AND LOWER TO MVFR AFTER 00Z. WINDS WILL BE
FROM THE EASTERLY QUADRANT TODAY...NORTHEAST SHIFTING TO SOUTHEAST
IN THE AFTERNOON...AT SPEEDS 10 KNOTS OR BELOW AS THE LOW FILLS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR NCZ007-008-021>025-038>040-073-074 UNTIL 4
PM THURSDAY.
FLOOD WATCH FOR NCZ007-021>023-038-039-073-074-083 UNTIL 2 AM
FRIDAY.
&&

SHORT TERM...WSS
Hazardous weather outlook, Jul 7, 4:49 AM EST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
549 AM EDT THU JUL 7 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
549 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

REMNANTS OF TROPICAL STORM CINDY ARE EXPECTED TO CROSS CENTRAL NORTH
CAROLINA TODAY. ASSOCIATED BANDS OF HEAVY RAIN MAY RESULT IN
LOCALIZED FLOODING OF CREEKS AND STREAMS AND URBAN DRAINAGES...
PARTICULARLY NORTHWEST INCLUDING THE TRIAD AREA...LATER TODAY
AND EARLY TONIGHT. A FLOOD WATCH IS IN EFFECT FROM 11 AM THIS
MORNING UNTIL 2 AM TONIGHT FOR THE WESTERN PIEDMONT. THERE IS ALSO
A RISK OF ISOLATED TORNADOES FROM THUNDERSTORMS THIS AFTERNOON AND
EVENING THROUGHOUT CENTRAL NC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED AFTER 11 AM TODAY UNTIL
EARLY TONIGHT.

RFG

In the hours before

Special weather statement, Jul 7, 10:25 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1125 AM EDT THU JUL 7 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-072000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1125 AM EDT THU JUL 7 2005

...TORNADO WATCH REMAINS IN EFFECT UNTIL 4 PM EDT FOR SECTIONS OF
THE WESTERN AND NORTHERN PIEDMONT...
...RISK OF SEVERE THUNDERTSORMS ACROSS REMAINDER OF CENTRAL NORTH
CAROLINA THIS AFTERNOON AND EARLY TONIGHT...

A TORNADO WATCH REMAINS IN EFFECT FOR SECTIONS OF THE WESTERN AND
NORTHERN PIEDMONT UNTIL 4 PM. THE WATCH INCLUDES THAT PART OF
CENTRAL NORTH CAROLINA NORTH OF A LINE FROM ALBEMARLE TO PITTSBORO
TO OXFORD. THIS WATCH INCLUDES THE TRIAD REGION AS WELL AS
DURHAM...CHAPEL HILL AND ROXBORO.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVER THE
NORTHERN PIEDMONT THROUGH 2 PM. THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO GENERATE DAMAGING WIND GUSTS AND ISOLATED
BRIEF TORNADOES. YOU WILL NEED TO ACT QUICKLY IF A WARNING IS
ISSUED FOR YOUR LOCATION.

ELSEWHERE ACROSS CENTRAL NORTH CAROLINA INCLUDING THE CITIES OF
FAYETTEVILLE...GOLDSBORO...ROCKY MOUNT...WILSON AND
LAURINBURG...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
THROUGH 3 PM. THE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL AND WIND GUSTS UP TO 40 MPH. AN ISOLATED STORM OR TWO MAY
ALSO BE SEVERE...PRODUCING DAMAGING WINDS GUSTS UP TO 60 MPH.

PEOPLE ACROSS CENTRAL NORTH CAROLINA NEED TO MONITOR THEIR LOCAL
CONDITIONS AND STAY TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION
THROUGHOUT THE AFTERNOON.
Special weather statement, Jul 7, 12:51 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
151 PM EDT THU JUL 7 2005

NCZ021-071845-
FORSYTH-
151 PM EDT THU JUL 7 2005

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY
THROUGH 245 PM EDT...

AT 151 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN NEAR STATESVILLE ...MOVING NORTHEAST AT 35 MPH.

THESE STRONG THUNDERSTORMS WILL MOVE ACROSS
CLEMMONS...WINSTON-SALEM...PFAFFTOWN AND TOBACCOVILLE BETWEEN 230 PM
AND 300 PM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

04

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
July 7, 2:10 PM EST
Where
Forsyth County, Tobaccoville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.233, -80.383

Trees were blown down.

Tornado, Forsyth

When
July 7, 2:30 PM EST to 2:40 PM EST
Where
Forsyth County, Lewisville
Rating
F0
Path length
8 mi
Path width
100 yd
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -80.417

A weak tornado touched down near Lewisville, blowing several trees onto homes there and in Pfafftown as well. The tornado touched down repeatedly as it traveled northeast, finally lifting at Rural Hall. Mostly tree damage was reported along the path, at Highway 52 and Westinghouse Road, Boiling Springs Road, Ridge Road, and along NC Highway 67.

Tornado, Person

When
July 7, 2:42 PM EST
Where
Person County, Ceffo
Rating
F0
Path length
1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
36.450, -79.050

A weak tornado briefly touched down on Morton-Pulliam Road near City Lake, knocking over several trees.

Flash Flood, Forsyth

When
July 7, 4:00 PM EST to 4:45 PM EST
Where
Forsyth County, Pfafftown
Reported by
TRAINED SPOTTER
Coordinates
36.150, -80.367

Heavy rainfall flooded a golf course with several inches of water, and the back yards of several homes had high water as well. Several ponds and small lakes overflowed and threatened homes. A spotter reported 6.79 inches of rainfall in just over five hours.

Thunderstorm Wind, Randolph

When
July 7, 5:12 PM EST
Where
Randolph County, Sophia
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -79.867

Trees were blown down.

Thunderstorm Wind, Moore

When
July 7, 5:55 PM EST
Where
Moore County, 3 mi N of Robbins
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.483, -79.600

Trees were blown down on SR 1401 between Robbins and the county line.

Thunderstorm Wind, Chatham

When
July 7, 6:35 PM EST
Where
Chatham County, Siler City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.733, -79.467

Trees were blown down.

Thunderstorm Wind, Chatham

When
July 7, 6:45 PM EST
Where
Chatham County, Farrington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -79.017

Trees were blown down.

Thunderstorm Wind, Chatham

When
July 7, 7:12 PM EST
Where
Chatham County, 5 mi ENE of Farrington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.833, -78.933

Several trees were blown down at Jordan Lake just north of US Highway 64.

Thunderstorm Wind, Lee

When
July 7, 7:30 PM EST
Where
Lee County, Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.483, -79.183

Several trees were blown down in Sanford. One tree fell on a house at Hawkins Road and Fairway Drive, severely damaging it.

Tornado, Harnett

When
July 7, 7:40 PM EST to 7:53 PM EST
Where
Harnett County, 1 mi N of Olivia
Rating
F0
Path length
12 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
35.383, -79.117

A tornado touched down in Swann near the Harnett-Lee County Line. Several trees were blown down and twisted, and a few shingles were blown off of houses. The tornado lifted and touched down intermittently as it traveled northeast, causing minor tree damage. The tornado lifted after touching down a final time in Cokesbury.

Thunderstorm Wind, Wake

When
July 7, 8:10 PM EST
Where
Wake County, 2 mi E of Fuquay Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.580, -78.767

Trees were blown down on Old Smithfield Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyThe tornado archive for North Carolina, 2005Warnings in North Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470958, 5470948, 5470947, 5470949, 5470956, 5470955, 5470950, 5470951, 5470952, 5470954, 5470953, 5470957.